Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 144, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 27, 2003, 8:25 PM CDT for Woodbury County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2003, 8:25 PM CDT (01:25 UTC)
- Expired
- Jun 27, 2003, 9:00 PM CDT
- In force
- 35 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Woodbury County, IA
The radar
The Omaha radar (KOAX), 118 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 3147 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 280125
SVRFSD
IAC193-280200-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
825 PM CDT FRI JUN 27 2003
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WOODBURY COUNTY IN NORTHWEST IOWA
* UNTIL 900 PM CDT
* AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES SOUTH OF MOVILLE...MOVING SOUTHEAST AT
40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ANTHON AROUND 835 PM CDT
DANBURY AROUND 850 PM CDT
THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.
LAT...LON 4223 9571 4222 9587 4237 9622 4252 9610
4237 9570
$$
BOUSTEADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:04 PM CDT, 5 hours 21 minutes earlier.
Area forecast discussion, Jun 27, 3:04 PM CDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 304 PM CDT FRI JUN 27 2003 SYNOPSIS...AT 12Z CWA WAS IN NORTHWEST FLOW BEHIND EXITING TROUGH. SHORT WAVE WAS EVIDENT OVER MONTANA AND NORTH DAKOTA AS AN AREA OF 500 HEIGHT FALLS. SFC COLD FRONT WAS ALONG THE US CANADIAN BORDER. AT 18Z...A WEAK LOW PRESSURE AREA WAS DEVELOPING OVER EASTERN SOUTH DAKOTA IN RESPONSE TO APPROACHING SHORT WAVE. FORECAST...WATER VAPOR LOOP SHOWING SHORT WAVE DROPPING ACROSS CWA LATE THIS AFTERNOON AND TONIGHT. MOISTURE SCARCE BELOW 8000 FEET SO NOT ANTICIPATING A LOT OF ACTION. SOME ELEVATED INSTABILITY SO DO EXPECT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS THROUGH ABOUT MIDNIGHT. SHOULD LOSE QUITE A BIT ONCE THE SUN GOES DOWN. LOWS SHOULD BE A FEW DEGREES WARMER THAN LAST NIGHT WITH A LITTLE WIND AND CLOUD COVER. SATURDAY AND SUNDAY JUST ABOUT CARBON COPIES OF EACH OTHER...WARM AND NOT VERY HUMID. NORTHWEST FLOW STILL HANGING AROUND SO AN ISOLATED SHOWER/THUNDERSTORM AT SOME TIME LATE AFTERNOON AND EVENING NOT OUT OF THE QUESTION BUT NOT A GOOD ENOUGH CHANCE TO INCLUDE IN FORECAST. BY MONDAY...UPPER LEVEL RIDGE TRYING TO BUILD IN...WITH A MORE STOUT SOUTHERLY FLOW DEVELOPING. SHOULD START TO SEE DEW POINTS GO UP BY THEN...AS WELL AS INCREASING CHANCES FOR THUNDER. EXTENDED...MEDIUM RANGE MODELS AND ENSEMBLES SHOW REASONABLE AGREEMENT WITH OVERALL PATTERN THRU THE EXTENDED PERIOD. A DEFINITE WARMING TREND WILL CONTINUE THROUGH THE PERIOD AS RIDGE BEGINS TO BUILD OVER THE AREA AND 850 TEMPS WARM. AS 500 MB TROUGH DIGS INTO THE PACIFIC NW AREA WILL BECOME MORE WESTERLY...THIS SHOULD ALLOW A FEW WEAK DISTURBANCES TO SWEEP THRU THE AREA AND HAVE KEPT POPS IN FOR WED AND THU AND HAVE ADDED THEM FOR FRIDAY. .FSD...NONE JRM/08
Hazardous weather outlook, Jun 27, 10:45 AM CDT, 9 hours 40 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-281200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1045 AM CDT FRI JUN 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER THE JAMES RIVER VALLEY AND SPREAD EAST INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA BY EVENING. A FEW OF THE STORMS COULD BECOME SEVERE MAINLY NORTHEAST OF A HURON TO WINDOM LINE. FLOODING... FLOODING HAS BEEN OCCURRING ALONG THE LOWER VERMILLION RIVER IN SOUTHEAST SOUTH DAKOTA...AND ALONG PORTIONS OF THE LITTLE SIOUX AND MAPLE RIVERS IN NORTHWEST IOWA. REFER TO THE FLOOD STATEMENTS FOR THE LATEST FORECASTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM NORTHEAST OF A HURON TO WINDOM LINE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 27, 4:30 PM CDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
430 PM CDT FRI JUN 27 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0358 PM 3 SE COLMAN SD .75 INCH HAIL
06/27/03 MOODY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0410 PM 3 S EGAN SD .75 INCH HAIL
06/27/03 MOODY REPORTED BY STORM
SPOTTER.Local storm report, Jun 27, 4:56 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
456 PM CDT FRI JUN 27 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM JEFFERS MN 1 INCH HAIL
06/27/03 COTTONWOODLocal storm report, Jun 27, 5:02 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
502 PM CDT FRI JUN 27 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0428 PM 2 SW PIPESTONE MN .88 INCH HAIL
06/27/03 PIPESTONE REPORTED BY PUBLIC.Local storm report, Jun 27, 5:20 PM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
520 PM CDT FRI JUN 27 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM 3 WNW MOUNTAIN LAKE MN .75 INCH HAIL
06/27/03 COTTONWOOD REPORTED BY PUBLIC.
0518 PM 3 ESE MOUNTAIN LAKE MN 1 INCH HAIL
06/27/03 COTTONWOOD REPORTED BY PUBLIC.Local storm report, Jun 27, 5:27 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
527 PM CDT FRI JUN 27 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0505 PM DUNDEE MN .75 INCH HAIL
06/27/03 NOBLES REPORTED BY LAW
ENFORCEMENT OFFICIAL.
EVENT DURATION 10
MINUTES.Local storm report, Jun 27, 8:13 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
813 PM CDT FRI JUN 27 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0358 PM 3 SE COLMAN SD .75 INCH HAIL
06/27/03 MOODY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0410 PM 3 S EGAN SD .75 INCH HAIL
06/27/03 MOODY REPORTED BY STORM
SPOTTER.
0428 PM 2 SW PIPESTONE MN .88 INCH HAIL
06/27/03 PIPESTONE REPORTED BY PUBLIC.
0450 PM JEFFERS MN 1 INCH HAIL
06/27/03 COTTONWOOD
0505 PM DUNDEE MN .75 INCH HAIL
06/27/03 NOBLES REPORTED BY LAW
ENFORCEMENT OFFICIAL.
EVENT DURATION 10
MINUTES.
0510 PM 3 WNW MOUNTAIN LAKE MN .75 INCH HAIL
06/27/03 COTTONWOOD REPORTED BY PUBLIC.
0518 PM 3 ESE MOUNTAIN LAKE MN 1 INCH HAIL
06/27/03 COTTONWOOD REPORTED BY PUBLIC.
0525 PM OKABENA MN .75 INCH HAIL
06/27/03 JACKSON REPORTED BY STORM
SPOTTER.
0525 PM 3 S LISMORE MN .75 INCH HAIL
06/27/03 NOBLES REPORTED BY PUBLIC.
0624 PM 6 N FREEMAN SD .75 INCH HAIL
06/27/03 HUTCHINSON REPORTED BY STORM
SPOTTER. 50 PLUS MPH
WINDS WITH IT ALSO.
0650 PM MONROE SD .75 INCH HAIL
06/27/03 TURNER REPORTED BY STORM
SPOTTER.Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.